Tornadoes · United States · New Mexico · 2016

EF0 tornado, Hospah, New Mexico, August 13, 2016

This EF0 tornado ran 0.0 miles across McKinley County on August 13, 2016, touching down at 1:25 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 13, 2016
Touchdown
1:25 PM MDT (19:25 UTC)
Lifted
1:30 PM MDT (19:30 UTC)
On the ground
5 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
McKinley County
Touchdown point
35.960, -107.350
Lift-off point
35.960, -107.350
Record number
1608131325-01

What the Weather Service recorded

A back door cold front surged southwest across New Mexico and interacted with a very rich plume of monsoon moisture surging northward into the state. A strong thunderstorm around Ojo Encino produced a brief landspout tornado. This tornado captured lots of attention at a nearby baseball field. Another tornado was reported near Capulin on a distant mesa. No damage was reported from either storm. A funnel cloud was also spotted near Ocate. The most impactful thunderstorm of the day occurred along Interstate 40 near San Fidel. Several inches of penny size hail accumulated on the interstate.

A landspout tornado touched down briefly near Ojo Encino. No damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Aug 13, 11:42 AM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 13, 11:42 AM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT SAT AUG 13 2016

.AVIATION...
18Z TAF CYCLE
Thunderstorms gettting an early start this morning thanks to a
low level moisture surge behind the passage of a backdoor front.
Storm motion will be tricky today with 15kt of north to northwest
winds at 18K ft MSL and 40kt of southwest winds at 30K ft MSL.
Majority of storms should drift east to southeastward around 20kt.
A few of the stronger storms east of the central mt chain may
become strong. Brief MVFR vsbys and perhaps MVFR cigs are
possible with the stronger storms. Convective activity will
continue well into the evening hours before diminishing after
midnight. Isold activity likely to continue overnight.

33

&&

.PREV DISCUSSION...304 AM MDT SAT AUG 13 2016...
.SYNOPSIS...
Robust back door cold front has pushed all the way to the
continental divide early this morning. A short wave trough aloft
has moved east with northwest flow behind it. The flow aloft will
weaken as high pressure builds in from the west Sunday into early
next week. A weak trough will reach the west coast late Sunday
and meander over the west for a couple of days. Some energy will
eject east Tuesday and Wednesday with another short wave trough
maybe passing to our north Thursday. Models diverge beyond that.

&&

.DISCUSSION...
We will see an increase in convection over the west and central
areas today thanks to much higher dewpoints behind the back door
front. Overall, an active day is in store for NM. Highs will be
cooler especially in the east.

A downward trend in convection will occur Sunday and Monday as
high pressure builds in from the west. Still enough leftover
moisture though for isolated to scattered storms favoring the
western and central mountains. High temperatures will trend back
up, mainly on Monday.

As a weak but persistent trough moves onshore and slowly east
early in the week, the high will get nudged east. This will allow
a modest increase in moisture and storm activity Tuesday through
Thursday. A portion of the trough looks to break off and cross NM
in the Tuesday to Wednesday time period with another weak trough
passing crossing NM Thursday into Friday.

Models differ at the end of the forecast period. The upper high
will try to re-assert itself late next week, with the GFS showing
more success than the ECMWF. The European has a potent trough over
the Pacific Northwest next weekend which would prevent the upper
high from backing into NM from the east. Thus the ECMWF is more
bullish on convection Friday and Saturday, but dries it out Sunday
as it brings another short wave trough through with drier westerly
flow behind it. For now will keep Friday and Saturday similar to
Thursday, with decent coverage of showers and storms favoring the
higher terrain.

CHJ

&&

.FIRE WEATHER...
Back door front has pushed through the gaps of the central mountain
chain and continues to press westward over the ContDvd. A
significant increase in low level moisture has occurred from the Rio
Grande Valley westward behind the front. Though it will have to
content with the drier air aloft, this should yield an increase in
storms this afternoon between the ContDvd and the central mtn chain.
Southeasterly upslope flow should continue across the plains, and
that should continue to allow storms to fire along and just east of
the central mtn chain. Steering flow should take storms toward the
south and southeast around 10 mph today.

Overall, Sunday should be a bit less active than today. Storms will
initially favor the high terrain and then steering flow will take
them toward the south and perhaps southwest.

The downtrend in thunderstorm activity will continue on Monday as
the upper high sprawls eastward over NM and dry air aloft filters
in. Storms will be few and far between, mainly over the mountains.
Temperatures will respond accordingly, jumping a few degrees from
Saturday's readings. Some of the lowest humidity readings of the
week should be on Monday.

Models are indicating Tuesday may be slightly more active than
Monday in terms of storm coverage. The upper high weakens a bit as a
Pacific trough noses into the Great Basin. Though there doesn't look
to be much moisture increase at low or mid levels, the weaker high
may be just enough to allow a few more storms.

The upper high center is now progged to shift eastward on Wednesday
as the weak aforementioned trough continues to shift eastward. This
should allow for some moisture seepage northward and storm coverage
should increase.  Still some uncertainty on how the trough will
progress later in the week, thus confidence is low on storm coverage
and favored locations.

Haines indices today through Tuesday will remain high across the
northwest quarter of the state. Pockets of poor ventilation will
plague the north central mountain today and Sunday, with perhaps a
broader area of poor ventilation on Monday.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 13, 5:17 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT SAT AUG 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALIZED HEAVY RAINFALL WITH MINOR FLOODING IS POSSIBLE SUNDAY
THROUGH FRIDAY WITH ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.

40

In the hours before

Special weather statement, Aug 13, 12:57 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1257 PM MDT SAT AUG 13 2016

NMZ514-515-131930-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE DE
CRISTO MOUNTAINS-
1257 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 130 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EL PORVENIR...OR 16 MILES NORTHWEST OF LAS VEGAS...MOVING SOUTH
AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL PORVENIR...ROCIADA AND GALLINAS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3563 10548 3580 10556 3585 10541 3568 10530
TIME...MOT...LOC 1857Z 341DEG 6KT 3574 10545

SHOEMAKE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albuquerq/Krtlnd, NM (KABQ), 12:00Z

7.4 hours before the tornado, 122 km from the path. August 13, 2016.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 491 joules per kilogram, CIN -69, lifted condensation level 1609 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 63 square meters per square second, 0 to 6 km bulk shear 27 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-69 J/kg
Surface CAPE
448 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Los Alamos (LAM), 98 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Albuquerque radar (KABX), 102 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

The other tornadoes of August 13, 2016

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 132:02 PM MDTEF0Union, NM0.050
August 137:26 PM EDTEF0Lee, FL0.115$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.